Aa
Aa
A
A
A
Close
1756969 tn?1332437163

new meds and changes in mood and behaviors

ok i am on a mood stabilizer and i started out on 25 mg for two weeks and just recently moved up to 50 mg and i have noticed a few side effects that i dont really care for. i am about to either call my dr and stop taking the med all together or just stay on 25 mg. the side effects that i have noticed are i have been a bit more depressed, very edgy and more irritable and my appetite has increased or cravings have increased. i am for this side effect not sure if its related to pms or what? can someone who has a professional experience let me know if this is normal before i call my dr? thanks  the med i am on is lamotrigine(spelled wrong ) for borderline personality disorder
8 Responses
Sort by: Helpful Oldest Newest
Avatar universal
It is unlikely that the symptoms are caused by lamotrigine as you are not on an effective dose yet. So, since the dose is low it can't stop the depression from coming on that is caused by your bipolar. Lamotrigine is not known for causing depression. The lowest dose usually seen as effective is 200mg. But, with this drug you have to increase it slowly. Give it more time and get up to a therapeutic dose.

I take lamotrigine - 200mg -- and it has worked well for me with no side effects. It is usually weight neutral meaning it doesn't affect your appetite. I have taken other mood stabilizers and didn't like the side effects - lithium, bad hand tremor, diarrhea, vomiting; depakote, hair loss, weight gain; seroquel, extreme sleepiness

Do remember that this is my experience and yours may be different.
Helpful - 0
1756969 tn?1332437163
thanks for the input. its just so frustrating with being on meds. i hate it!
Helpful - 0
Avatar universal
I myself take same medicine I'm up to 300 mg been on it for about 6 yrs but I have been struggling to stay up beat and not depress but I am fried an tired I have in the last pass year barely can go to work. I take my meds at bedtime every night but I was journaling here lately and read back over other journals I seen I was very depressed and hurting and my mood are I'm better control but doom will to do anything has been hard to fogh
Helpful - 0
Avatar universal
Sorry my post wasn't ready to be seen my cell not working right at the moment. I guess a lot like me but my moment has been for about 25 yrs. Making it this far be glad to find Med to help with my depression tried some. Well! It will be fine.
Helpful - 0
Avatar universal
A dose of 25 mg of lamotrigine shouldn't be causing any symptoms unless you are really sensitive. It is no where close to a dose that would start effecting moods. Until you hit 100mg you will likely not feel anything, but each person is different and if you are really sensitive you may. The main problem with lamotrigine is fatigue I think. I have been on it so long I don't remember. I know that it is about the safest of all the meds you could be taking.

It is really important with a new med you tough out the initial symptoms and give it a go for at least two months. Most symptoms don't last, and the effectiveness takes some time to work. So the real sucky thing is you may be feeling the symptoms of taking the drug before you get to the good effects, and if you quit taking the drug at that point you will never get to experience how much it will help you.

Taking meds, especially for the rest of your life, is hard. It is hard to wrap your head around. But for me the bipolar is worse. It destroys my life, taxes my relationship, breaks my bank accounts, and during the depressions threatens my life. There is a lot you can gain from a good med. And not all meds are good and each person is different. If one med flattens you, or turns you into a zombie there are other ones to try. But you gotta give it the two months first.

One of the meds I am on now (Abilify), I thought my stomach was going to burn a hole right through my body it hurt so bad. My psychiatrist told me - tough it out it won't last. It was horrible. I couldn't eat. I lost weight. It was really hard. But I toughed it out and I am doing better now that I have in 5 years, and the symptom subsided once my body got used to it.

All the meds will have side effects - bipolar has more side effects.
Helpful - 0
Avatar universal
PS
There is a mood disorders forum on the doctor side of the forums where you can ask your questions and a psychiatrist will answer. He seems very nice. I used it when I had a question about Abilify. And he does it free of charge where others charge. It may take a few days to be able to post your question as he has a limit to what he answers.
Helpful - 0
733744 tn?1337950650
Hi i was on a number of mood stabilizers until i got the correct one...i had side effects with them all untill i got put on lithium,i had a real bad side effect with depricot it made my hair fallout and as u can imagine send me realy depressed.I havent been on the site for over 1yr now but everyone on ere helped me at my lowest xx
Helpful - 0
1756969 tn?1332437163
hi well thanks for info i am sticking it out, i have like 3 more days of 50 mg and than it goes up to i believe 75 mg and than 100 mg my dr is slowly weening me up. my moods are a bit steadier but i am a bit tired too and hate that. i just hate being on so many meds. i have bordeline personality disorder not bi polar. if i could make a wish it would be to find something nautral for mood disorders
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.